Sclerosing Cholangitis-Like Changes Due to Drug Induced Liver Injury

A recent study (J Ahmad et al. Clin Gastroenterol Hepatol 2019; 17: 789-90) reviewed subjects in enrolled in drug-induced liver injury (DILI) prospective cohort to determine the frequency of sclerosing cholangitis (SC)-like changes in this population.  SC-like changes have previously been noted in up to 10% of DILI cases (Dig Liv dis 2015; 47: 502-7). In this study, 233 of 1487 subjects had underwent an MRI.

Key findings:

  • Four of 56 (7%) with adequate quality images had SC-like images (4 with intrahepatic stricture and 1 with a common hepatic duct stricture as well)
  • Patients with SC-like changes had a more severe initial injury noted and were more likely to develop chronic injury as noted by persistent lab abnormalities at 6 months

My take: This study indicates that a severe DILI can result in secondary sclerosing cholangitis.

Related blog posts:

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.